Alert archive / South Carolina / Freeze Watches in 2021
Freeze Watch 2, NWS Wilmington, NC
NWS Wilmington, NC issued this freeze watch at Apr 2, 2021, 8:21 AM EDT for Georgetown County, South Carolina. It took effect at Apr 3, 2021, 1:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 2, 2021, 8:21 AM EDT (12:21 UTC)
- In effect from
- Apr 3, 2021, 1:00 AM EDT
- Expired
- Apr 2, 2021, 2:42 PM EDT
- In force
- Issued by
- NWS Wilmington, NC
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -239 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WWUS72 KILM 021221 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 821 AM EDT Fri Apr 2 2021 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054-058-059- 030230- /O.NEW.KILM.FZ.W.0002.210403T0500Z-210403T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 821 AM EDT Fri Apr 2 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...From 1 AM to 10 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ SCZ055-056-030230- /O.NEW.KILM.FZ.A.0002.210403T0500Z-210403T1400Z/ Inland Georgetown-Coastal Georgetown- Including the cities of Andrews, Georgetown, and Murrells Inlet 821 AM EDT Fri Apr 2 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Inland Georgetown and Coastal Georgetown Counties. * WHEN...From late tonight through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
1 follow-up statement
629 WWUS72 KILM 021842 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 242 PM EDT Fri Apr 2 2021 SCZ055-056-030500- /O.UPG.KILM.FZ.A.0002.210403T0500Z-210403T1400Z/ /O.EXA.KILM.FZ.W.0002.210403T0500Z-210403T1400Z/ Inland Georgetown-Coastal Georgetown- Including the cities of Andrews, Georgetown, and Murrells Inlet 242 PM EDT Fri Apr 2 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures expected. * WHERE...Inland Georgetown and Coastal Georgetown Counties. * WHEN...From 1 AM to 10 AM EDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054-058-059- 030500- /O.CON.KILM.FZ.W.0002.210403T0500Z-210403T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 242 PM EDT Fri Apr 2 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...From 1 AM to 10 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this freeze watch went out at Apr 2, 3:08 AM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Apr 2, 3:08 AM EDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
308 AM EDT Fri Apr 2 2021
.SYNOPSIS...
Unseasonably cold high pressure will build into the region
today, accompanied by breezy conditions. Widespread freezing
temperatures are expected Saturday morning. Dry weather will
prevail through the middle of next week. Unseasonably cold
temperatures Saturday will trend upward next week, running
above normal by Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
28 degrees at LBT back in 1919, and 32 at ILM in 1907 still stand as
record lows on April 2nd, as unseasonably cold air currently spreads
across the region. The well mixed quality of the air and synoptic
gradient have prevented temperature curves from falling quickly, but
the cold air flux continues, as does a 'Freeze Warning' (FR.W) for a
good portion of interior NE SC and SE NC, as we are seeing plenty
readings presently falling slowly through the 30s, despite wind.
Easing wind, clear skies, and exceptionally cold air will lead to a
greater aerial coverage of freezing temperatures early Saturday
morning, when radiational cooling will be efficient, and an expanded
'Freeze Warning' will be needed. Neighboring office collaboration is
to allow this morning's FR.W to expire, followed up with another
FR.W late tonight and early Saturday, later this morning.
Minimum temperature records in jeopardy Saturday include 31 at ILM
in 1992, 33 at LBT in 2011, 36 at N Myrtle Beach in 2019, and 30 in
Florence SC in 1992. If you like cool air and sunshine, Saturday is
your day, after a 'Freeze Warning' away from the beaches to begin
the day, temperatures in afternoon will climb to almost 60
degrees.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Mid-level trough off the coast and broad 5h ridge over the Southwest
helps continue deep northwest flow Sat night. Pattern aloft will
remain more or less unchanged through Sun night. The 5h ridge will
slowly drift east and surface high overhead Sat night and Sun
gradually drifts off the GA coast Sun night. Locally the pattern
will maintain benign weather through the end of the short term. Only
concern will be potential for frost Sat night/Sun morning. Although
there will be some weak return flow and thus warm advection Sat
night, it will not be much. The cold air mass in place, which will
undergo some modification Sat, will still be much cooler than a
typical early April air mass. Partial thickness suggest lows in the
mid to upper 30s across the region. Increase in low level moisture
and light winds coupled with temps in the mid 30s does bring frost
into play for areas away from the coast Sun AM. Will be something to
keep an eye on, especially across NC. Temperatures moderate
significantly for Sun and Sun night with most areas right around
climo.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Forecast area remains on the downstream side of weak 5h ridge over
the MS/TN Valleys for much of next week. Deep, but relatively weak
northwest flow and weak surface high sitting off the Southeast Coast
will keep the region dry and mild. A weak backdoor cold front will
try to push into the region Mon, but it may end up shifted east by
flow aloft before reaching the area. Wed into Thu the mid-level
ridge axis will shift east, setting up over the area for Thu. In
addition to keeping the region dry, the pattern will also lead to
warming temperatures.
- No rainfall is expected through Thursday.
- Temperatures slightly above climo Mon/Mon night will be above
to well above climo Tue through Thu.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Breezy and cold VFR, fine low 'density altitude' for aircraft
performance. N to NNW wind gusts as high as 24 kt this TAF
cycle, easing to N 4-8 knots AFT 01z/9pm, SKC this period.
Extended Outlook...
Extended VFR conditions through at least mid-week, as
continental high pressure weakens near the region.
&&
.MARINE...
Through Saturday:
Waves remain steep offshore in gusty winds directed off land.
The vigorous cold air advection gusts are inducing a strong chop
throughout the waters, and highest seas will be observed across
outer waters where waves remain more developed with northerly
wave energies fanning down the coast. An easing wind trend is
expected and advisory flags will likely lower in afternoon. Sea
heights will slowly subside through the near term period and a
dry atmosphere will maintain good marine visibility during a
slow improving trend.
Saturday Night through Tuesday:
Weak high pressure southwest of the waters over the weekend
will shift offshore next week. Light west to southwest flow Sat
night will become southwest Sun and remain southwest through
Tue. There may be a brief period of time early Mon when west or
even northwest flow develops, mainly across NC waters, as weak
cold front passes off to the north. Highest wind speeds are
expected late Sun into Sun night when gradient ahead of the
front could push winds to a solid 15 kt. Otherwise speeds will
be on the low end of the 10 to 15 kt range. Seas will mostly be
around 2 ft except for a brief period of time later Sun and Sun
night when 2 to 3 ft or even widespread 3 ft will be possible.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Warning until 9 AM EDT this morning for SCZ017-023-024-
032-033-039-059.
NC...Freeze Warning until 9 AM EDT this morning for NCZ087-096-099-
105.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for AMZ250-
252-254-256.
&&
NEAR TERM...MJC
SHORT TERM...III
LONG TERM...III
AVIATION...MJC
MARINE...MJC/IIIHazardous weather outlook, Apr 2, 3:26 AM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 326 AM EDT Fri Apr 2 2021 AMZ250-252-254-256-030730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 326 AM EDT Fri Apr 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106>110-SCZ054>056-058-030730- Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Coastal Horry-Inland Georgetown- Coastal Georgetown-Central Horry- 326 AM EDT Fri Apr 2 2021 ...FIRE DANGER STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Near freezing temperatures early Saturday morning, may lead to a Freeze Warning for parts of the coastal interior. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-SCZ017-023-024-032-033-039-059-030730- Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Northern Horry- 326 AM EDT Fri Apr 2 2021 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FIRE DANGER STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Fire Danger Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Freeze Warning will be needed for early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Special weather statement, Apr 2, 5:44 AM EDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Wilmington NC 544 AM EDT Fri Apr 2 2021 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 022000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 544 AM EDT Fri Apr 2 2021 ...ELEVATED FIRE DANGER TODAY... Low relative humidity and gusty north to northwest winds, will lead to an increased fire danger across SE NC and NE SC. Minimum relative humidity will bottom out in the low to middle 20 percent range, while winds commonly gust to between 20 and 30 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please refer to your local burn permitting authorities on whether you can burn. If you do, you are advised to use extreme caution. && 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:21 AM EDT | Freeze Warning | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 25 hr |
Nearby
Freeze Watches in South Carolina, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.